What are opioids?
Opioids are a class of drug or medication that includes morphine, heroin, methadone, fentanyl and oxycodone. Opioids are prescribed for pain relief and are safe when correctly used and in ways that are well understood and managed.
What is an opioid overdose?
An opioid drug overdose happens when a person takes more opioids than their body can handle. Breathing may become irregular and slow, and a person may not respond to stimulation. If someone cannot breathe, or is not breathing enough, the oxygen levels in the blood decrease. This can lead to brain injury, cardiac arrest and death.
Why is opioid overdose an important public health issue?
The number of opioid overdoses per year in Canada continues to rise. Canada is one of the largest per capita consumers of prescription opioids in the world.
In recent years, the number of deaths in B.C. related to illegal drug overdoses has been more than 900 per year. The overdoses are due to a highly toxic and unpredictable illicit drug supply. Overdose fatalities are now the leading cause of unnatural deaths in B.C.
What is naloxone?
Naloxone is a drug that can temporarily reverse opioid overdose. It is available in injectable and nasal spray (or “intranasal”) formulations.
Naloxone can quickly reverse the effects of opioid drugs. It binds to the same sites (receptors) in the brain as opioids. When naloxone is given it pushes the opioid from the receptor to restore a normal breathing rate.
Naloxone can reverse slowed breathing within 3 to 5 minutes. A second dose of naloxone may be needed if the first dose does not restore normal breathing.
The effects of naloxone last for 20 to 90 minutes. After naloxone wears off, the opioid may still be present. The opioid can bind to its receptors in the brain and cause breathing to slow down again. That means the overdose may return, requiring another dose of naloxone. This is why it is important to seek medical help as soon as possible by calling 9-1-1, and be prepared with a second dose of naloxone if the overdose symptoms return.
Is naloxone safe?
Yes, naloxone is very safe. Hospital emergency departments and ambulance attendants have used it for decades to reverse opioid overdose.
Naloxone has no effect if you have not taken opioids. It will not get you “high” and does not cause addiction or dependence. If you have developed a tolerance to opioids, naloxone may cause you to experience withdrawal symptoms. While uncomfortable, these withdrawal symptoms are not life-threatening. In rare cases, some people may have an allergy to naloxone.
What is B.C.’s Take Home Naloxone Program?
In August 2012, B.C.’s Take Home Naloxone (BCTHN) program was introduced to reduce the harms and deaths associated with opioid overdose. The BCTHN program teaches individuals who may witness an overdose how to respond and provide potentially life-saving care while waiting for paramedics to arrive.
The program provides training in overdose prevention, recognition and first aid response. This training is for individuals who use opioids and their friends and family. Staff members of non-profit and community-based organizations have access to naloxone through the Facility Overdose Response Box Program.
Does naloxone lead to more drug use?
No. Studies have shown that providing naloxone to people who use opioids does not lead to increased drug use or risk-taking behaviour. Training in naloxone administration increases awareness about drug safety. The training empowers individuals by providing valuable knowledge and tools to save a human life.
Who is eligible to receive a naloxone kit?
You do not need a prescription to get Naloxone. There are no restrictions on where naloxone can be sold. The BCTHN program provides injectable naloxone kits and training at no-cost to people who are likely to witness and respond to an overdose, such as family and friends.
Nasal naloxone is available at no-cost to First Nations people in B.C. at community pharmacies through First Nations Health Benefits.
What is involved in THN training?
Training includes learning about overdose prevention, how to recognize an opioid overdose and how to provide first aid response. You will learn about the contents of the take home naloxone kit and how to inject naloxone intramuscularly (into a muscle). You can complete in-person training at a registered THN distribution site. Online training is also available at www.naloxonetraining.com. You can complete the online training and get a certificate to take to a pharmacy or other site to get a kit.
How can I find naloxone?
Both injectable and nasal spray naloxone are approved in Canada and available for purchase at pharmacies. You can find THN kits at over 1,700 sites registered by the BCTHN program including community pharmacies. First Nations people in B.C. can also access nasal naloxone kits directly from a pharmacy.
To find a BCTHN distribution site near you, visit Toward the Heart https://towardtheheart.com/site-finder
For More Information
For more information about harm reduction, see the following HealthLinkBC Files:
- HealthLinkBC File #102a Understanding Harm Reduction: Substance Use
- HealthLinkBC File #102b Harm Reduction for Families and Caregivers
For more information about overdose recognition and prevention, the BCTHN program, and FNHA’s nasal naloxone program visit the following websites:
- Toward the Heart https://towardtheheart.com
- Overdose Awareness in BC www2.gov.bc.ca/gov/content/overdose
- First Nations Health Authority www.fnha.ca/what-we-do/mental-wellness-and-substance-use/overdose-information/get-help